Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 13, 2004, 5:37 AM EDT for Jones County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 5:37 AM EDT (09:37 UTC)
- Expired
- Aug 13, 2004, 6:00 AM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Jones County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 130937 TORMHX NCC103-131000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 537 AM EDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA * UNTIL 600 AM EDT * AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COMFORT... OR 8 MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PHILLIPS CROSSROADS AROUND 545 AM EDT... TRENTON AROUND 550 AM EDT... THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3499 7760 3491 7741 3511 7725 3522 7747 $$ 17
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:30 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 13, 3:30 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EDT FRI AUG 13 2004 .SHORT TERM...PCPN ASCD WITH REMNANTS OF BONNIE LIFTING NE ACROSS THE CWA ATTM SHOULD LIFT OUT DURING THE DAY. SOME BRIEF HEAVY RAINS STILL POSSIBLE EARLY THIS MRNG. RADAR SHOWING ESTIMATES OF UP TO 3 INCHES IN AN HOUR IN SOME LOCATIONS. FFA INLAND THROUGH 8 AM STILL LOOKS GUD AND BEST PCPN SHUD BE THROUGH MOST OF THAT AREA BY SHORTLY AFTER 8 AM. APPROACH OF CHARLEY TONIGHT SHUD PROVIDE ANOTHER ROUND OF PCPN. WILL LIKELY NEED ANOTHER FFA BY LATE TONIGHT. DO NOT WANT TO ISSUE NOW...WUD HAVE TWO MENTIONED FOR DIFFERENT TIMES SO WILL LET DAY SHIFT ISSUE THIS. GFS FORECAST TAKES CHARLEY WELL TO THE WEST AND HPC QPF IS MAINLY WEST OF US. ETA TRACK IS FARTHER EAST. STORM APPEARS TO BE MOVING MORE NORTH NOW SO AM THINKING TRACK MAY BE A BIT EAST OF GFS FORECAST. THIS WUD PUT HEAVIER RAIN FARTHER EAST TOO. MAY NEED TO ADJUST GRIDS AFTER OFFICIAL NHC FORECAST COMES OUT TO ACCOUNT FOR QPF. CHARLEY SHUD LIFT AWAY BY LATE SAT SO HAVE DECREASED POPS SAT NIGHT INTO SUN BUT SHEAR VORT LOBE HANGS ALONG THE COAST SUN AND MON WITH SOME INSTABILITY REDEVELOPING WITH DAYTIME HEATING. WILL KEEP GOING MENTION OF POPS FOR BOTH DAYS. && LONG TERM...BY TUE GFS TRYING TO PUSH SFC FNT OFF SHORE AND LIFTING UPPER TROF TO THE EAT NORTHEAST AND AWAY FROM THE RGN. CUD SEE A BRIEF PERIOD OF DRY WX THEN BACK TO TYPICAL DAYTIME ACTIVITY FOR WED AND THURS. && .AVIATION...GENERALLY IFR/LIFR THIS MORNING...BUT DURING THE AFTERNOON WE EXPECT CEILINGS AND VSBYS TO IMPROVE AS REMNANTS OF BONNIE MOVE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH BRIEF IFR CONDITIONS POSSIBLE. MVFR/VFR CIGS OVERNIGHT WITH SOME ISOLATED IFR FOG POSSIBLE. CONDITIONS SHOULD DIMINISH THROUGHOUT THE DAY SAT AS HURRICANE CHARLEY TRACKS NORTH. && .MARINE...AS REMNANTS OF BONNIE MOVE OFF TO THE NORTHEAST THIS MORNING...ALL EYES WILL THEN TURN TO HURRICANE CHARLEY...CURRENTLY BUOY OBS ARE SHOWING NEAR SCA CONDITIONS WITH 5-6FT SEAS AND 15-25KT WINDS. WILL CONTINUE LAST EVENINGS SCA THROUGH THE EARLY PART OF TODAY. WINDS THIS AFTERNOON ARE EXPECTED TO DROP DOWN TO AROUND 15KT...BUT SEAS WILL LIKELY HOVER RIGHT AROUND 5-6FT. WINDS EXPECTED TO REMAIN BELOW SCA THROUGH SAT MORNING BEFORE BACKING TO THE SE SAT NT AND INCREASING BETWEEN 25-30KT. LATEST NHC FCST TRACKS CHARLEY JUST TO THE WEST OF THE CWA...KEEPING TS FORCE WINDS OUT OF THE REGION. STILL EXPECTING ONSHORE WINDS TO GENERATE 10-12 FT SEAS WITH 8 SEC PERIODS WHICH SHOULD IMPACT THE COASTLINE SAT NT/SUN WITH POSSIBLE HIGH SURF. ALL MARINE INTERESTS SHOULD MONITOR THE PROGRESS OF HURRICANE CHARLEY OVER THE NEXT 24 HOURS. AS CHARLEY MOVES OFF TO THE N EXPECT WINDS AND SEAS TO DIMINISH AS HIGH PRES INLAND PROGRESSES TO THE COAST. HIGH PRES OVER THE ATLANTIC WILL GENERATE SOME LONG PERIOD 10-11 SEC ESE SWELL OVER THE REGION BY TUE WHICH COULD PRODUCE SOME DANGEROUS RIP CURRENT CONDITIONS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH INTERIOR COUNTIES UNTIL 8 AM. MARINE...SCA ALL WATERS. && MLF/SJ
Hazardous weather outlook, Aug 13, 4:39 AM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 439 AM EDT FRI AUG 13 2004 NCZ029-044>047-079>081-090>095-098-103-104-140839- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 439 AM EDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM BONNIE WILL LIFT OUT OF THE REGION TODAY. HEAVY RAINS THIS MORNING AND THE POTENTIAL FOR FLOODING WILL END EARLY THIS MORNING. LATE THIS EVENING THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE SOUTH AHEAD OF THE REMNANTS OF HURRICANE CHARLEY. THESE THUNDERSTORMS MAY REACH SEVERE LIMITS LATE THIS EVENING WITH ISOLATED TORNADOES THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TORNADOES WILL REMAIN A THREAT EARLY SATURDAY WITH THE REMNANTS OF HURRICANE CHARLEY LIFTING THROUGH NORTH CAROLINA ON SATURDAY. HEAVY RAINS WILL ALSO BE THREAT BY EARLY SATURDAY. THESE HEAVY RAINS ON ALREADY SATURATED SOILS WILL PRODUCE A FLOODING THREAT FOR EASTERN NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
In the hours before
Special weather statement, Aug 13, 3:55 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 AM EDT FRI AUG 13 2004 NCZ090-130845- DUPLIN- 355 AM EDT FRI AUG 13 2004 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 445 AM EDT... AT 355 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE... AND...TEACHEY AT 400 AM EDT...GREENEVERS AT 415 AM EDT...BEULAVILLE AT 430 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHINQUAPIN AND ROSE HILL. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 17
Special weather statement, Aug 13, 4:00 AM EDT, 1 hour 37 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT FRI AUG 13 2004 NCZ029-044>047-079>081-090>095-098-103-104-132100- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 450 AM EDT THU AUG 12 2004 ...SLIGHT RISK OF SEVERE WEATHER TONIGHT... REMNANTS OF CHARLEY WILL MOVE ACROSS NORTH CAROLINA LATE TONIGHT. SINCE EASTERN NORTH CAROLINA WILL BE ON THE NORTHEAST SIDE OF THE CHARLEY...THERE WILL BE A SLIGHT RISK FOR SEVERE WEATHER... PARTICULARLY FOR ISOLATED TORNADOES...DURING THE LATE EVENING AND OVERNIGHT HOURS TONIGHT. ALONG WITH THE RISK FOR ISOLATED TORNADOES...THERE WILL ALSO BE A POSSIBILITY FOR HEAVY RAINS DUE TO THE TROPICAL MOISTURE ASSOCIATED WITH CHARLEY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MLF
Special weather statement, Aug 13, 4:21 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 AM EDT FRI AUG 13 2004 NCZ098-130915- ONSLOW- 421 AM EDT FRI AUG 13 2004 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 515 AM EDT... AT 421 AM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES SOUTHWEST OF JACKSONVILLE...OR ABOUT 17 MILES WEST OF NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAWS RUN AT 445 AM EDT...VERONA AT 450 AM EDT...NEW RIVER AIR STATION...AND... CATHERINE LAKE AT 455 AM EDT...JACKSONVILLE...AND...HALF MOON AT 505 AM EDT...PUMPKIN CENTER AT 510 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE AND PINEY GREEN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 17
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:31 PM EDT | Special Marine Warning | MHX | 59 min | |
| Aug 13, 6:12 AM EDT | Tornado Warning | MHX | Craven | 33 min |
| Aug 13, 6:29 AM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 13, 6:29 AM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 13, 6:49 AM EDT | Tornado Warning | MHX | Carteret | 41 min |
| Aug 13, 6:54 AM EDT | Tornado Warning | MHX | Beaufort | 36 min |
| Aug 13, 7:04 AM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 13, 7:11 AM EDT | Tornado Warning | MHX | Washington | 64 min |
| Aug 13, 7:33 AM EDT | Special Marine Warning | MHX | 87 min | |
| Aug 13, 7:48 AM EDT | Special Marine Warning | MHX | 57 min | |
| Aug 13, 7:51 AM EDT | Special Marine Warning | MHX | 84 min | |
| Aug 13, 8:54 AM EDT | Special Marine Warning | MHX | 36 min | |
| Aug 13, 8:59 AM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.